Fentanyl Warnings

Strong warnings and precautions accompany every prescription of Fentanyl because it is a synthetic opioid analgesic. It binds to the receptor sites while creating a feeling of euphoria and relaxation. Fentanyl overdose can have severe consequences including death.

The increasing number of Fentanyl overdoses has prompted the U.S. Food and Drug Administration to release a public health advisory in 2007 to alert patients, health care workers, and others to important safety information. It’s essential for patients to follow dosing instructions precisely to prevent potentially dangerous and fatal medical complications. NIDA reported that most overdose cases overdose occurred when Fentanyl was mixed with heroin. The mixture can increase the potency of the drug and the risks of overdose.

Clusters of the main cities have reported accidental, fatal overdoses linked to the use of cocaine and heroin laced with Fentanyl. Some illicit drug users may not be aware that what they’re buying is laced with the drug.

Fentanyl Use

The DEA reported that seizures of fentanyl increased more than 740% from 2012 to 2014. In other words, this study confirms the increased fentanyl distribution and abuse on the streets, increased the risk for related fentanyl overdose fatalities across the country.  Actually, ten states account for almost 80% of the fentanyl seizures described above. For instance, Ohio with 1,245 drug seizures, Massachusetts, Pennsylvania, and Maryland are on the top of the list. Out of more than seven hundred related overdose deaths during this same period, the majority were associated with the illegally manufactured fentanyl. In summary, the street version of fentanyl can be extremely dangerous because manufacturers often mix with with other substances and users are often unaware of what they are ingesting.

The CDC provided a number of recommendations to decrease the risks of fentanyl abuse and overdose.  Firstly, for short-term use for those not already tolerant to opioids or post-surgically. Second, the first responders keep a close eye on symptoms to immediately identify the possibility of a fentanyl overdose. Additionally, they recommend that public health officials become more proactive on tracking potential outbreaks of fentanyl abuse in their area. Moreover, doctors should also be aware of this increase in fentanyl related overdoses and decrease the unnecessary number of prescriptions provided to patients.

Back to Top

Signs of Fentanyl Overdose

A fentanyl overdose can be accidental or intentional in nature. Equally, the use of other medications that affects brain function including benzodiazepines; the consumption of alcohol and ingestion of certain foods could affect the way the body metabolizes the drug.
Signs of a Fentanyl overdose may vary from patient to patient but could include:

  • Labored or shallow breathing
  • Small pupils
  • Cold and clammy skin
  • Extreme fatigue and sleepiness
  • Inability to talk or walk normally
  • Confusion
  • Fainting, and dizziness.

Above all, you should seek medical attention if you or someone else is displaying any of these signs. In general, Naloxone can temporarily reverse fentanyl and opioid overdoses. Often it is distributed freely in kits for people to use in case of an overdose to reduce fatal risks. However, if you suspect someone is experiencing signs of overdose, seek immediate medical assistance.

Back to Top

Fentanyl Overdose Treatment

We Treat Patients Safely and Humanely

Broadening the accessibility to effective and tolerable treatment options, can also reduce fentanyl addiction rates. The Waismann Method of rapid detox and medical detoxification treats opioid addiction safely and with compassion. Treatment for fentanyl withdrawal symptoms is provided in an acute private hospital in So. California.  We know most of our patients didn’t intend to become addicted, and we strive to provide dignified and effective professional care.

In our anesthesia assisted detox, we use a combination of medications to cleanse the Fentanyl from patients’  receptors sites, while they rest comfortably under sedation. Our quadruple board-certified anesthesiologist administers the detoxification. He carefully accelerates and monitors the withdrawal syndrome phase in a private room of the ICU Unit.

A large number of patients put themselves at risk of a fentanyl overdose, due to shame and fear of suffering through the withdrawal period. Medicine has evolved and so did the way we see and treat opiate dependence. There is no reason for judgment or drug rehab centers that requires lengthy and painful treatment protocols.

At the Waismann Method®, we offer a 5 to 10 days treatment program that is private and customized for each patient. Patients are treated at a full service accredited hospital for a few days, followed by a couple more days at our exclusive recovery retreat. Where they’re offered around the clock assistance, individually prepared meals, art therapy, massage, yoga and individual counseling.

Back to Top